Heard about the digoxin recall? Probably not.
Raise your hands if you've heard that a version of the heart drug digoxin has been recalled. I'm guessing that's not a lot of hands.
Drug maker Actavis Totowa recently recalled its version, Digitek, late last month because the tablets may contain twice the active ingredient. The recall notice points out that taking too much can cause nausea, vomiting, dizziness, low blood pressure, cardiac instability and an unusually slow heartbeat. And death.
The notice adds that several injuries have already been reported. The drug is distributed by Mylan Pharmaceuticals under a Bertek label and by UDL Laboratories under a UDL label. Actavis Totowa also says that the drug is manufactured in the U.S. (in case you were idly wondering).
Retired registered nurse Yvonne Cordoba, who lives in National City, Calif., brought this to our attention. She'd already contacted a couple of pharmaceutical firms and the Food and Drug Administration (which called her back!) to inquire about the cause of the recall and what was being done about it. She doesn't take the drug herself but knows people who do -- and the potential risks to them of taking too much. (And she apparently missed her calling as an investigative reporter.)
Cordoba was concerned that people taking the drug might not be aware of the recall. Some HMOs called their patients, she learned in her pursuit of answers, but she doubts that everyone taking the drug has been notified. She heard it third-hand from a friend. "Having been in the public health field, I feel they should be informed," she says.
She doesn't have any specific suggestions about how to better notify people who take the drug -- although she politely pointed out that she'd not heard it mentioned in the media. Got it.
For this and other recalls, alerts and warnings, go straight to the FDA. You can even sign up for emailed recall alerts for drugs and other products (cheese, cornbread mix, surgery products). But as Cordoba points out, that doesn't help those folks without online access. So ... tell a friend.
-- Tami Dennis